California, 2015

High Wind in California, December 11 to 12, 2015

December 11 to 12, 2015 · NWS LOX · 2 events in 2 counties and zones

A strong northerly pressure gradient generated strong and gusty north winds across the mountains of Ventura and Los Angeles counties. Wind gusts up to 79 MPH were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

A strong northerly pressure gradient generated strong and gusty north winds across the mountains of Ventura and Los Angeles counties. Wind gusts up to 79 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Dec 11, 8:35 PM PST, 18 minutes earlier.

Area forecast discussion, Dec 11, 8:35 PM PST, 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
835 PM PST FRI DEC 11 2015

.SYNOPSIS...

HIGH PRESSURE WILL ARRIVE ON SATURDAY FOR FAIR AND DRY CONDITIONS
INTO SUNDAY. THEN A FAST MOVING FRONT WILL BRING SOME PRECIPITATION
FROM LATE SUNDAY INTO EARLY MONDAY. THE REST OF NEXT WEEK WILL HAVE
CLEARING SKIES WITH A WARMING TREND AND TEMPERATURES SHOULD REACH
NORMAL BY FRIDAY.

&&

.SHORT TERM (TODAY-MON)...12-HOUR RAINFALL AMOUNTS FOR THIS SYSTEM
WERE PRETTY LIGHT...ON THE ORDER OF A TENTH TO A THIRD OF AN INCH
WITH THE HIGHER AMOUNTS BOOKENDING OUR CWA ON THE SANTA BARBARA
CENTRAL COAST AND IN EASTERN LA COUNTY.  SHOWERS DIMINISHED RAPIDLY
AROUND SUNSET AND NO PRECIP IS EXPECTED OVERNIGHT EXCEPT FOR THE NRN
VENTURA AND NW LA MTNS NEAR THE GRAPEVINE AREA WHERE UPSLOPE FLOW
COULD GENERATE CONTINUED LIGHT SHOWER ACTIVITY THERE. POSSIBLY AN
INCH OR TWO OF SNOW WITH SOME LIGHT ACCUMULATION OVER THE TEJON
SUMMIT.

GUSTY W/NW WINDS WERE PRETTY MUCH EVERYWHERE TODAY BUT HAVE STARTED
TO DIMINISH IN MOST AREAS...EXCEPTIONS BEING NORTH WIND FAVORED
LOCATIONS LIKE SRN SBA COUNTY AND THE INTERSTATE 5 CORRIDOR WHERE
NORTH WINDS WILL CONTINUE THROUGH EARLY SATURDAY. A STRONG NORTHERLY
JET IS FORECAST TO GENERATE WARNING LEVEL WIND GUSTS IN EXCESS OF 60
MPH IN THE GRAPEVINE AREA AND 35-45 MPH IN SRN SBA COUNTY.

EXPECTING RELATIVELY QUIET WEATHER SAT INTO EARLY SUNDAY EXCEPT FOR
LINGERING NORTH WINDS IN THE MOUNTAINS AND SRN SBA COUNTY. TEMPS
WILL REMAIN ON THE COOL SIDE AND SURF WILL REMAIN HIGH THROUGH AT
LEAST SUNDAY.

MODELS HAVE BEEN CONSISTENT LAST SEVERAL RUNS SHOWING A VERY FAST
MOVING COLD FRONT SWEEPING THROUGH THE AREA SUNDAY AFTERNOON AND
EVENING. VERY LITTLE SOUTHERLY COMPONENT AGAIN AND MOST OF THE UPPER
LEVEL ENERGY REMAINS NORTH OF THE AREA. HOWEVER MODELS SHOW AMPLE
LOW LVL LIFT AND DEEP ENOUGH MOISTURE TO SURVIVE THE TRANSVERSE
RANGES AND GENERATE AT LEAST SOME PRECIP ACROSS ALL AREAS BY SUNDAY
EVENING. MOVING AT 30 KT THE RAIN WON'T LAST LONG, MAYBE 3 HOURS
MAX, BUT THAT SHOULD BE LONG ENOUGH TO GENERATE AROUND A HALF INCH
ALONG THE CENTRAL COAST AND A QUARTER TO A THIRD OF AN INCH IN THE
SOUTH. FOOTHILLS AND MTNS SHOULD GET TWICE THAT.

MOST AREAS SHOULD BE RAIN-FREE (AND IN SOME CASES CLOUD-FREE) BY
SUNRISE MONDAY. HOWEVER, THAT STRONG JET WHICH WILL BE DRIVING THE
FRONT WILL GENERATE ANOTHER ROUND OF STRONG NORTHERLY WINDS IN THE
MOUNTAINS AND THROUGH FAVORED PASSES AND CANYONS. WILL LIKELY NEED
MORE WIND WARNINGS AND ADVISORIES AT THAT TIME. MONDAY WILL BE COOL
AND BREEZY BUT OTHERWISE DRY.

.LONG TERM (TUE-FRI)...LOOKS LIKE A DRY REST OF THE WORK WEEK AS
HIGH PRESSURE OVER THE ERN PACIFIC KEEPS THE STORM TRACK WELL TO THE
NORTH. THERE WILL BE A LITTLE OFFSHORE FLOW TUE-THU BUT PROBABLY NOT
ENOUGH FOR ADVISORY LEVEL SANTA ANA WINDS. TEMPS WILL WARM UP SLOWLY
AND SHOULD BE BACK TO NORMAL LEVELS BY THU AND SLIGHTLY ABOVE NORMAL
FRIDAY.

&&

.AVIATION...12/0000Z.

AT 2300 UTC...THERE WAS NO MARINE INVERSION AT KLAX.

HIGH CONFIDENCE IN VFR CONDITIONS FOR ALL AIRFIELDS THROUGH THE
PERIOD. SHOWERS WILL AFFECT THE NORTHERN MOUNTAIN SLOPES BUT WILL
REMAIN CLEAR OF THE AIRPORTS. HOWEVER...STRONG NORTHWEST TO NORTH
WINDS ACROSS THE REGION WILL RESULT IN TURBULENCE AND SOME LLWS.

KLAX...SHOWERS HAVE ENDED ACROSS THE LOS ANGELES BASIN...WITH VFR
CONDS EXPECTED THROUGH THE PERIOD. GUSTY WEST TO NORTHWEST WINDS
WILL PERSIST THROUGH LATE THIS EVENING.

KBUR...10% CHANCE OF MVFR CIGS AND -SHRA RE-DEVELOPING BEFORE 04Z
THIS EVENING...OTHERWISE VFR CONDS EXPECTED THROUGH THE PERIOD.
20% CHANCE GUSTY NW TO NORTH WINDS WILL PERSIST THROUGH 06Z.

&&

.MARINE...11/800 PM.
HIGH CONFIDENCE THAT GALE FORCE WINDS WILL PERSIST THROUGH LATE
TONIGHT OVER THE OUTER WATERS. THE GALES FOR PZZ650 AND 655 MAY END
A FEW HOURS EARLIER. SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE
OVER PZZ645. MODERATE TO HIGH CONFIDENCE THAT WINDS WILL SLOWLY
SUBSIDE ON SATURDAY...WITH ISOLATED GUSTS TO 35 KNOTS OVER THE TWO
SOUTHERN OUTER ZONES. NORTHWEST WINDS ARE EXPECTED TO STRENGTHEN
AGAIN OVER THE ENTIRE AREA SUNDAY NIGHT AND THEN PERSIST THROUGH
MONDAY NIGHT. GALE CONDITIONS ARE PROBABLE OVER MUCH OF THE WATERS
SUNDAY AND SUNDAY NIGHT. SMALL CRAFT ADVISORY FOR HAZARDOUS SEA
CONDITIONS WILL CONTINUE OVER THE WATERS TONIGHT...THEN SUBSIDE
BELOW TEN FEET OVER THE NEARSHORE WATERS BY SATURDAY MORNING.

&&

.BEACHES...11/800 PM.

A HIGH SURF WARNING NORTH OF POINT CONCEPTION AND ADVISORY ELSEWHERE
WILL CONTINUE THROUGH SATURDAY MORNING...THEN A HIGH SURF ADVISORY
WILL REMAIN IN EFFECT THROUGH SUNDAY AFTERNOON ALONG THE ENTIRE
COAST. SURF WILL GRADUALLY SUBSIDE SATURDAY AFTERNOON INTO SUNDAY.
ALONG THE CENTRAL COAST...16 TO 20 FOOT SURF WILL CONTINUE...WITH
SURF OF 6 TO 10 FEET ALONG EXPOSED WEST AND NORTHWEST FACING SHORES
SOUTH OF POINT CONCEPTION. COASTAL FLOODING AND EROSION IS LIKELY AT
HIGH TIDE EACH MORNING THROUGH THE WEEKEND. OBSERVED WATER LEVELS
WERE AROUND 1 FOOT OVER TIDE PREDICTIONS TODAY AND THIS IS EXPECTED
TO CONTINUE THROUGH SATURDAY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
WIND ADVISORY (SEE LAXNPWLOX).
COASTAL FLOOD ADVISORY (SEE LAXCFWLOX).
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).

&&

PUBLIC...JLD
AVIATION/MARINE...SMITH
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Dec 11, 6:00 AM PST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI DEC 11 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-121400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PST FRI DEC 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

HIGH SURF WILL INCREASE ACROSS THE COASTAL AREAS FROM THE CENTRAL
COAST TO LOS ANGELES COUNTIES. HIGHEST SURF WILL BE BETWEEN 16 AND
22 FEET WITH LOCAL SETS TO 25 FEET THIS MORNING THROUGH LATE THIS
EVENING.

GUSTY NORTHERLY WINDS WILL DEVELOP ACROSS PORTIONS OF THE
FORECAST AREA THIS AFTERNOON AND THIS EVENING THROUGH EARLY SATURDAY.
POSSIBLE GUSTS TO 60 MPH FOR THE LOS ANGELES, VENTURA AND SANTA
BARBARA COUNTY MOUNTAINS. WIND GUSTS TO BETWEEN 35 AND 45 MPH
WILL OCCUR FOR THE SANTA CLARITA AND SAN FERNANDO VALLEYS AS WELL AS
SANTA MONICA MOUNTAINS. COASTAL AREAS WILL SEE GUSTS TO 35 MPH AS
WELL LATER THIS AFTERNOON AND EVENING. GALE FORCE WINDS WILL DEVELOP
THIS AFTERNOON FOR THE OUTER WATERS FROM POINT CONCEPTION TO PIEDRAS
BLANCAS WHERE GUSTS TO 40 KT WILL BE LIKELY.

* HIGH SURF WARNING .........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* WIND ADVISORY..............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* GALE WARNING...............SEE WHUS76 KLOX - MWWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

HIGH SURF WILL BEGIN TO DIMINISH SOME...BUT REMAIN ABOVE ADVISORY
LEVELS THROUGH SUNDAY. THERE WILL BE ANOTHER ROUND OF RAIN FOR MUCH
OF THE FORECAST AREA BY SUNDAY AFTERNOON OR EVENING INTO MONDAY.
RAINFALL TOTALS COULD BE POTENTIALLY HIGHER THEN CURRENT STORM LAST
EVENING AND TODAY.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KAPLAN

Event by event

2 high wind. Local standard time, as filed.

High Wind, Los Angeles County Mountains Excluding the Santa Monica Range

When
December 11, 8:53 PM PST to December 12, 6:00 AM PST
Where
Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS

Strong northerly winds developed across the mountains of Los Angeles county. Some maximum wind gusts from local RAWS stations included: Whitaker Peak (Gust 79 MPH), Warm Springs (G68 MPH) and Sandberg (Gust 58 MPH).

High Wind, Ventura County Mountains

When
December 11, 8:53 PM PST to December 12, 6:00 AM PST
Where
Ventura County Mountains forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
RAWS

Strong northerly winds developed across the mountains of Ventura county. Based on surrounding observation sites, wind gusts around 70 MPH occurred across eastern sections of the Ventura county mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608021, 608022.